Format

Send to

Choose Destination
Pharmacotherapy. 1997 May-Jun;17(3):482-96.

Disturbances of taste and smell induced by drugs.

Author information

1
Department of Pharmacy Practice and Pharmacy Administration, Philadelphia College of Pharmacy and Science, Pennsylvania, USA.

Abstract

We reviewed the current literature (1980-1990, 1991-1996) concerning drugs associated with anosmia, hyposmia, dysgeusia, parageusia, and ageusia, and the impact of these adverse effects. Case reports of patients with sudden and delayed onset of one of these disorders with evidence for implication of a drug were included. Disturbances of taste and smell among the elderly and chronically ill, including those with thermal injury, decreases interest in eating and secondarily impairs healing of wounds. Mechanisms involved with these sensory disturbances include deposition of silver sulfate in nerves after use of topical agents containing silver, altered influx of calcium and other ions, chelation or depletion of tissue-bound zinc, disturbed bradykinin catabolism and second messenger synthesis, catabolism, and altered prostaglandin systems. Other mechanisms, particularly prolonged chemosensory disorders after early drug discontinuation, remain unknown.

PMID:
9165552
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center